Alert archive / Indiana / Areal Flood Warnings in 2017
Areal Flood Warning 76, NWS Indianapolis, IN
NWS Indianapolis, IN issued this areal flood warning at Jul 23, 2017, 9:09 AM EDT for Daviess County, Martin County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2017, 9:09 AM EDT (13:09 UTC)
- Expired
- Jul 23, 2017, 12:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Daviess County, IN, Martin County, IN
The radar
The Evansville,IN radar (KVWX), 84 km from the middle of the area, began a volume at 13:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 1.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2427 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Jul 23, 6:51 AM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 23, 6:51 AM EDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 651 AM EDT Sun Jul 23 2017 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 332 AM EDT Sun Jul 23 2017 One more day with very humid conditions is expected today before a cold front sweeps through the area tonight. A chance of thunderstorms will exist later today into this evening ahead of the front. High pressure will build in Monday bringing dry...cooler and less humid air to central Indiana through the first half of the week. Rain and thunderstorms return Thursday as another cold front passes through the area before dry weather returns to the Ohio Valley for next weekend. && .NEAR TERM /Today/... Issued at 332 AM EDT Sun Jul 23 2017 Another active early morning across parts of the region as convective clusters track along an old outflow boundary across southern portions of the forecast area. 07Z temperatures remained in the 70s across central Indiana. Lower confidence forecast for today than it originally appeared just 24 hours ago as the tropical moisture lingers well north of the current convection early this morning...extending all the way back into the Great Lakes. Frontal boundary extending across central Indiana and Illinois appears to be losing its characteristics rapidly. Growing sense that the oppressive conditions of recent days will not be pushed out of the area until a secondary front located over the upper Midwest this morning swings through the region tonight. Initially...focus is on the convective cluster drifting southeast across southern portions of the forecast area. Most of the thunderstorms fired off an old outflow boundary from the early Saturday morning storms that roughly settled in an axis from near KHUF southeast into northern Kentucky. These storms have been subsevere...but have produced a few inches of rainfall in an arc from southern Vigo into western Lawrence County. Convection is steadily moving towards the more unstable airmass present over central and northern Kentucky...and expect most of these storms to move out of southern counties prior to 12Z. Will have to keep an eye on yet another convective cluster quickly approaching KSTL early this morning. These storms should continue to weaken as they move into a more stable environment present over southern Illinois and Indiana...but will likely need to keep a low chance pop in the far south for a few hours beyond daybreak. High uncertainty for the rest of today as upper wave approaches later today with the secondary cold front. As both of these features interact with the warm and unstable airmass over the region... potential is there for isolated to scattered storms to develop. Remnant outflow boundaries from storms last evening into this morning may also aid in development. Soundings indicate a weakly capped airmass initially but as temperatures warm...should see MLCAPES peak near 2000j/kg. Storms will be reliant on instability and moisture with the forcing associated with the upper wave as poor lapse rates and weaker flow through the boundary layer should work against more widespread development. Overall...think storms largely remain subsevere but WBZERO values dropping below 10kft with mid level heights falling would support more of a large hail threat in stronger cells than in recent days. Damaging wind gusts will be possible too. Will place highest pops over the northeast half of the forecast area in closer proximity to the energy associated with the upper wave. Temps...Low level thermals supported a model blend with highs in the upper 80s and lower 90s. Dewpoints will remain in the 70s which will make for one more humid day. Max heat indices should largely stay below 100 degrees with the exception of the lower Wabash Valley. && .SHORT TERM /Tonight through Tuesday Night/... Issued at 332 AM EDT Sun Jul 23 2017 Forecast challenges focus on precip chances tonight before high pressure takes over with cooler and less humid air finally arriving. Any scattered convection with the secondary front this evening will likely be ongoing at 00Z. Storms should diminish in coverage and intensity by late evening with loss of diurnal heating and as the upper wave shifts east of the region. Will maintain low chance pops through 06Z then go dry. The frontal boundary will sag to near the Ohio River by early Monday morning...continuing further south on Monday into the Tennessee Valley. High pressure will expand south from the Great Lakes and finally advect a more refreshing airmass into central Indiana. The high will serve as the dominant influence on weather across the region for the remainder of the short term as it tracks east across the Great Lakes. Cu remain possible during the afternoons but overall cloud coverage will be low as model soundings show capped mid levels and plenty of dry air and subsidence present aloft. Temps...more seasonable temperatures will return through the period as highs fall back into the low and mid 80s with lows in the 60s. Maybe most importantly...the very high dewpoint air will be forced south with the front tonight and Monday and will not return through Tuesday night as dry low level flow from the north and east persists. Overall forecast confidence is high after tonight. && .LONG TERM /Wednesday through Saturday/... Issued at 215 AM EDT Sun Jul 23 2017 This is a high confidence forecast. Temperature errors should mostly be 2 degrees or less. POP errors should be mostly 10 percent or less. Wind in the upper atmosphere are going to remain unusually strong for this time of year, producing well defined weather systems that are relatively easy to forecast. The American and European systems are in good agreement, suggesting they are on the right track. && .AVIATION (Discussion for 231200Z TAFs)... Issued at 651 AM EDT Sun Jul 23 2017 Thunderstorms are possible today and early tonight, but should avoid the northern sites until at least 16Z. VLIFR and strong winds are possible in storms, but will be of short duration at any given site. The TAFs in this package can capture this only in very general terms and may be updated frequently. Otherwise, expect VFR with ceilings around 5 thousand feet today and 10 thousand feet or better tonight. Winds will become northwest less than 10 knots today, then light and variable tonight. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Ryan NEAR TERM...Ryan SHORT TERM...Ryan LONG TERM....JK AVIATION...JK
Hazardous weather outlook, Jul 23, 3:53 AM EDT, 5 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 353 AM EDT Sun Jul 23 2017 INZ021-028>031-035>049-051>057-060>065-067>072-241000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 353 AM EDT Sun Jul 23 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: There is a threat for scattered strong thunderstorms... especially this afternoon and evening. An isolated severe storm is possible as well. Hazards: Damaging winds, large hail, heavy rain and localized flooding, along with dangerous lightning. Max heat indices will be between 100 and 102 degrees over the lower Wabash Valley. Timing: Best chances for storms will be this afternoon and evening. Heat indices will peak during the afternoon. Discussion: A secondary cold front dropping south from the Great Lakes may spark scattered thunderstorms this afternoon and evening with a warm and unstable airmass across central Indiana. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: Scattered thunderstorms will be possible Wednesday night through Thursday night. Storms may produce gusty winds...heavy rainfall and lightning. Discussion: After high pressure provides dry and less humid conditions for the first half of the week...thunderstorms will return on Wednesday night and continue through Thursday as a cold front moves across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
In the hours before
Special weather statement, Jul 23, 7:34 AM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
734 AM EDT SUN JUL 23 2017
INZ068-069-231215-
Daviess IN-Martin IN-
734 AM EDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARTIN AND SOUTHEASTERN
DAVIESS COUNTIES UNTIL 815 AM EDT...
At 733 AM EDT, Doppler radar was tracking a strong thunderstorm near
Washington, or 13 miles northeast of Petersburg, moving east at 35
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Washington, Shoals, Loogootee, Montgomery, Cannelburg, Alfordsville,
Roland, Glendale Fishery and Lacy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3851 8693 3851 8700 3852 8708 3854 8711
3853 8712 3853 8713 3852 8714 3853 8715
3855 8719 3871 8718 3870 8668 3853 8668
3853 8683 3850 8688
TIME...MOT...LOC 1133Z 272DEG 32KT 3862 8709
JHLocal storm report, Jul 23, 7:46 AM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
746 AM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM TSTM WND DMG VINCENNES UNIVERSITY 38.68N 87.53W
07/23/2017 KNOX IN EMERGENCY MNGR
EMERGENCY MANAGER REPORTS LARGE TREE DOWN
NEAR INTERSECTION OF 3RD ST AND SHELBY ST IN
VINCENNES. TIME ESTIMATED FROM RADAR.
&&
AWLocal storm report, Jul 23, 7:49 AM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
749 AM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 AM TSTM WND DMG 2 ENE VINCENNES 38.68N 87.47W
07/23/2017 KNOX IN EMERGENCY MNGR
EMERGENCY MANAGER REPORTS A TREE DOWN NEAR
OLD US 50 AND HYDE PARK DRIVE. TIME
ESTIMATED FROM RADAR.
&&
AWLocal storm report, Jul 23, 8:19 AM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
819 AM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM FLASH FLOOD LOOGOOTEE 38.68N 86.91W
07/23/2017 MARTIN IN LAW ENFORCEMENT
SHERIFF'S OFFICE REPORTS NUMEROUS ROADS
FLOODED IN LOOGOOTEE. SEVERAL ROADS HAVE
BEEN CLOSED DUE TO WATER FLOWING OVER.
&&
AWThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:03 PM EDT | Special Weather Statement | IND | Monroe, Owen | 42 min |
| Jul 22, 8:25 PM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Sullivan, Vigo | 21 min |
| Jul 22, 11:25 PM EDT | Areal Flood Warning | IND | Clay, Greene, Owen, Sullivan, Vigo | 3 hr |
| Jul 22, 11:40 PM EDT | Special Weather Statement | IND | Clay, Greene, Owen, Sullivan | 50 min |
| Jul 23, 12:39 AM EDT | Special Weather Statement | IND | Sullivan | 51 min |
| Jul 23, 1:18 AM EDT | Flash Flood Warning | IND | Clay, Greene, Sullivan, Vigo | 3 hr |
| Jul 23, 1:25 AM EDT | Special Weather Statement | IND | Greene | 50 min |
| Jul 23, 1:38 AM EDT | Special Weather Statement | IND | Knox | 52 min |
| Jul 23, 2:06 AM EDT | Flash Flood Warning | IND | Lawrence, Martin | 3 hr |
| Jul 23, 4:50 AM EDT | Areal Flood Advisory | IND | Lawrence, Martin | 3 hr |
| Jul 23, 6:10 AM EDT | Flash Flood Warning | IND | Daviess, Martin | 3 hr |
| Jul 23, 6:37 AM EDT | Severe Thunderstorm Warning | IND | Knox | 38 min |
| Jul 23, 7:34 AM EDT | Special Weather Statement | IND | Daviess | 41 min |
| Jul 23, 7:52 AM EDT | Areal Flood Warning | IND | Daviess, Knox, Sullivan | 3 hr |
| Jul 23, 8:25 AM EDT | Areal Flood Warning | IND | Daviess, Greene, Lawrence, Martin | 3 hr |
| Jul 23, 11:14 AM EDT | River Flood Warning | IND | Knox, Sullivan | 4 days |
| Jul 23, 11:14 AM EDT | River Flood Warning | IND | Knox, Sullivan | 4 days |
| Jul 23, 1:04 PM EDT | Special Weather Statement | IND | Tippecanoe | 41 min |
| Jul 23, 2:36 PM EDT | Special Weather Statement | IND | Hendricks | 24 min |
| Jul 23, 2:56 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Marion | 34 min |
| Jul 23, 4:46 PM EDT | Tornado Warning | IND | Howard | 29 min |
Nearby
Areal Flood Warnings in Indiana, 2017Every areal flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.